Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at Mar 17, 2021, 12:19 AM CDT for Sedgwick County, Kansas. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 17, 2021, 12:19 AM CDT (05:19 UTC)
- Expired
- Mar 17, 2021, 12:45 AM CDT
- In force
- 26 min
- Issued by
- NWS Wichita, KS
County Sedgwick County, KS
The radar
The Wichita radar (KICT), 28 km from the middle of the area, began a volume at 05:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 17, 12:20 AM CDT | HAIL 0.5 | Andale, KS | PEA TO HALF INCH HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.3 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1035 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 331 m²/s²
- 0-3 km storm-relative helicity
- 519 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
401 WWUS83 KICT 170519 SPSICT Special Weather Statement National Weather Service Wichita KS 1219 AM CDT Wed Mar 17 2021 KSZ083-170545- Sedgwick KS- 1219 AM CDT Wed Mar 17 2021 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northwestern Sedgwick County in south central Kansas... * Until 1245 AM CDT. * At 1217 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Andale, or near Colwich... moving north at 25 mph. * Hail up to the size of dimes will be possible with this storm. * Locations impacted include... Mount Hope and Andale. LAT...LON 3791 9770 3791 9758 3776 9758 3775 9770 TIME...MOT...LOC 0519Z 182DEG 21KT 3780 9761 $$ BUTLER
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Mar 16, 7:04 PM CDT, 5 hours 15 minutes earlier.
Area forecast discussion, Mar 16, 7:04 PM CDT, 5 hours 15 minutes before
Area Forecast Discussion National Weather Service Wichita KS 704 PM CDT Tue Mar 16 2021 .SHORT TERM...(This evening through Friday night) Issued at 313 PM CDT Tue Mar 16 2021 Main concern and challenge is the severe magnitude late tonight into midday Wednesday across south central/southeast Kansas. Upper low over Arizona early this afternoon will move steadily eastward this evening, before emerging over the southern high Plains late tonight. Strong elevated low level moisture transport will occur along/north of a increasingly baroclinic warm frontal zone near the Oklahoma/Kansas border overnight. While the usual differences are shown among the short guidance with regard to moisture quality, even a general compromise would yield elevated cape values around 1500 j/kg across far southern Kansas late tonight in the presence of 45 to 60 kts of cloud bearing shear. If the NAM/RAP are closer in not only showing better moisture and instability but also bowing the surface further north to the Kansas/Oklahoma border Wednesday morning, then an increased threat for damaging winds and even a tornado will exist. So again, there appears to be a risk for mainly elevated severe with large hail in the 06z-12z time frame across south central Kansas and the Flint Hills and then across southeast Kansas in the 12z-18/19z time frame on Wednesday. A signal for locally heavy rainfall will also exist across southern Kansas early Wednesday morning. Otherwise, while a few strong storms will also be possible across parts of central Kansas late tonight, locations north of highway 50 look to receive an extended period of mainly rain within the deformation zone around the north side of the upper low as it moves eastward across the area into Wednesday evening. A mixed phase or transition to snow is possible in central Kansas Wednesday night, before the precip ends early Thursday morning. Little more than a trace of snow accum is expected at this time. North winds on the back side of the deep tropospheric cyclone look to reach criteria so will issue a Wind Advisory with this forecast package along/west of I-135. Drier weather for Thursday, though temperatures remaining rather cool, then slightly milder for Friday. Darmofal .LONG TERM...(Saturday through Tuesday) Issued at 313 PM CDT Tue Mar 16 2021 Upper ridge early Saturday will shift east of the area by Sunday with a moderating/slight warming trend thru the weekend. The medium range models are still trying to resolve shortwaves within the developing split upper flow regime through early next week. An upper trof looks to move into the central Plains by Monday which should result in modest chances for showers and perhaps some thunder. Then a stronger upper jet and trof looks to dive south along the West coast with a closed low forming over Arizona by Tuesday night. Overall, temperatures should trend close to late March climo thru the period. KED && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 635 PM CDT Tue Mar 16 2021 Main concerns: Severe Storms late tonight and strong winds tomorrow Current VFR cigs/Vis are expected to deteriorate over the next several hours as showers and storm develop across the area. Storms will continue through the night and into tomorrow morning. Severe storms capable of quarter to half- dollar size hail and 55-70 mph winds will be possible especially over south central and southeast KS. Strong to marginally severe storms with hail up to quarter size and winds to 55 mph will be possible across central KS. E Rain showers will continue tomorrow afternoon through the end of the TAF period. There is a chance snow mixes with rain toward the end of the period mainly across central KS. Strong north winds are expected throughout the day tomorrow, especially across central and south central KS. Sustained winds of 25kts with gusts to 30-36kts will be possible. && .FIRE WEATHER... Issued at 313 PM CDT Tue Mar 16 2021 Fire weather concerns will remain low the next couple days due to widespread precipitation and higher daytime humidity levels. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 47 51 36 52 / 90 80 70 0 Hutchinson 43 47 33 51 / 90 90 80 0 Newton 45 49 34 50 / 90 90 80 0 ElDorado 47 53 35 51 / 90 90 80 10 Winfield-KWLD 50 57 36 52 / 90 70 60 0 Russell 36 42 30 50 / 90 90 50 0 Great Bend 37 42 31 49 / 90 90 50 0 Salina 42 47 33 52 / 90 90 80 0 McPherson 43 47 32 51 / 90 90 80 0 Coffeyville 53 65 38 50 / 80 80 70 10 Chanute 51 59 37 48 / 90 90 70 20 Iola 49 57 37 47 / 90 90 80 20 Parsons-KPPF 52 64 38 48 / 80 80 70 10 && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory from noon to 7 PM CDT Wednesday for KSZ032-033- 047>051-067-068-082-083-091-092. && SHORT TERM...KED LONG TERM...KED AVIATION...KMB FIRE WEATHER...KED
Hazardous weather outlook, Mar 16, 3:46 PM CDT, 8 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 346 PM CDT Tue Mar 16 2021 KSZ032-033-047>053-067>072-082-083-091>096-098>100-172100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 346 PM CDT Tue Mar 16 2021 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Severe thunderstorms are expected, mainly after midnight, across south central and parts of southeast Kansas. The main threat will be large hail up to half dollar size. A threat for damaging winds to 70 mph and a brief tornado cannot be ruled out for locations close to the Oklahoma border toward dawn. Locally heavy rainfall can also be expected with some of the more intense storm cores across southern Kansas. This could lead to minor lowland flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Severe storms will also be possible Wednesday morning until about noon time, mainly across the southern Flint Hills and southeast Kansas. The main threats will be quarter size hail and wind gusts to 60 mph. A risk for a tornado may exist for locations mainly southeast of an Iola to Sedan line. Some of the rain may mix with or change to wet snow Wednesday night across central Kansas. Little if any snow accumulation is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late tonight, mainly across south central Kansas and the southern Flint Hills. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, Mar 16, 11:48 PM CDT, 31 minutes before
Special Weather Statement National Weather Service Wichita KS 1148 PM CDT Tue Mar 16 2021 KSZ082-091-092-170515- Harper KS-Sumner KS-Kingman KS- 1148 PM CDT Tue Mar 16 2021 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northeastern Harper County in south central Kansas... Northwestern Sumner County in south central Kansas... Southeastern Kingman County in south central Kansas... * Until 1215 AM CDT. * At 1145 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Argonia, or 8 miles southwest of Conway Springs...moving north at 35 mph. * Hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Conway Springs, Argonia, Norwich and Milan. A Severe Thunderstorm Watch remains in effect until 300 AM CDT for south central Kansas. LAT...LON 3721 9763 3723 9786 3747 9788 3747 9757 TIME...MOT...LOC 0448Z 182DEG 29KT 3729 9775 BUTLER
Special weather statement, Mar 16, 11:58 PM CDT, 21 minutes before
Special Weather Statement National Weather Service Wichita KS 1158 PM CDT Tue Mar 16 2021 KSZ083-170530- Sedgwick KS- 1158 PM CDT Tue Mar 16 2021 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... North central Sedgwick County in south central Kansas... * Until 1230 AM CDT. * At 1152 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over West Wichita, or near Maize... moving north at 20 mph. * Hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Wichita, Park City, Valley Center, Goddard, Maize, Sedgwick, Colwich, Bentley, West Wichita and Eisenhower National Airport. LAT...LON 3767 9760 3791 9762 3791 9730 3764 9741 TIME...MOT...LOC 0458Z 187DEG 20KT 3773 9748 BUTLER
Special weather statement, Mar 17, 12:12 AM CDT, 7 minutes before
Special Weather Statement National Weather Service Wichita KS 1212 AM CDT Wed Mar 17 2021 KSZ083-092-170545- Sumner KS-Sedgwick KS- 1212 AM CDT Wed Mar 17 2021 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northwestern Sumner County in south central Kansas... Southwestern Sedgwick County in south central Kansas... * Until 1245 AM CDT. * At 1207 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Conway Springs...moving north at 30 mph. * Hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Conway Springs and Viola. A Severe Thunderstorm Watch remains in effect until 300 AM CDT for south central Kansas. LAT...LON 3736 9756 3736 9776 3759 9780 3759 9753 TIME...MOT...LOC 0512Z 181DEG 25KT 3742 9766 BUTLER
Special weather statement, Mar 17, 12:16 AM CDT, 3 minutes before
Special Weather Statement National Weather Service Wichita KS 1216 AM CDT Wed Mar 17 2021 KSZ052-053-069-170545- Butler KS-Marion KS-Chase KS- 1216 AM CDT Wed Mar 17 2021 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northwestern Butler County in south central Kansas... Southeastern Marion County in central Kansas... Southwestern Chase County in east central Kansas... * Until 1245 AM CDT. * At 1214 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Potwin, or 11 miles east of Whitewater...moving north at 30 mph. * Hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Potwin and Burns. LAT...LON 3793 9686 3794 9702 3819 9708 3819 9676 TIME...MOT...LOC 0515Z 182DEG 25KT 3800 9694 BUTLER
Special weather statement, Mar 17, 12:17 AM CDT, 2 minutes before
Special Weather Statement National Weather Service Wichita KS 1217 AM CDT Wed Mar 17 2021 KSZ067-082-170545- Reno KS-Kingman KS- 1217 AM CDT Wed Mar 17 2021 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Reno County in south central Kansas... Northeastern Kingman County in south central Kansas... * Until 1245 AM CDT. * At 1214 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Pretty Prairie...moving north at 25 mph. * Hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Pretty Prairie, Waterloo and Cheney Lake. LAT...LON 3767 9790 3767 9808 3791 9813 3790 9782 TIME...MOT...LOC 0517Z 182DEG 21KT 3775 9796 BUTLER
Special weather statement, Mar 17, 12:19 AM CDT, 0 minutes before
Special Weather Statement National Weather Service Wichita KS 1219 AM CDT Wed Mar 17 2021 KSZ083-170545- Sedgwick KS- 1219 AM CDT Wed Mar 17 2021 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northwestern Sedgwick County in south central Kansas... * Until 1245 AM CDT. * At 1217 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Andale, or near Colwich... moving north at 25 mph. * Hail up to the size of dimes will be possible with this storm. * Locations impacted include... Mount Hope and Andale. LAT...LON 3791 9770 3791 9758 3776 9758 3775 9770 TIME...MOT...LOC 0519Z 182DEG 21KT 3780 9761 BUTLER
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 8:31 PM CDT | River Flood Warning | ICT | Cowley, Sumner | 47 hr |
| Mar 16, 10:21 PM CDT | Special Weather Statement | ICT | Kingman | 24 min |
| Mar 16, 10:56 PM CDT | Special Weather Statement | ICT | Kingman | 34 min |
| Mar 16, 11:11 PM CDT | Special Weather Statement | ICT | Harper | 49 min |
| Mar 16, 11:22 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno, Sedgwick | 53 min |
| Mar 16, 11:48 PM CDT | Special Weather Statement | ICT | Sumner | 27 min |
| Mar 16, 11:58 PM CDT | Special Weather Statement | ICT | Sedgwick | 32 min |
| Mar 17, 12:12 AM CDT | Special Weather Statement | ICT | Sedgwick | 33 min |
| Mar 17, 12:16 AM CDT | Special Weather Statement | ICT | Butler | 29 min |
| Mar 17, 12:17 AM CDT | Special Weather Statement | ICT | Reno | 28 min |
| Mar 17, 12:22 AM CDT | Special Weather Statement | ICT | Harper | 23 min |
| Mar 17, 12:44 AM CDT | Special Weather Statement | ICT | Kingman | 31 min |
| Mar 17, 12:46 AM CDT | Special Weather Statement | ICT | Marion | 29 min |
| Mar 17, 1:02 AM CDT | Special Weather Statement | ICT | Cowley | 28 min |
| Mar 17, 1:06 AM CDT | Special Weather Statement | ICT | Harper | 24 min |
| Mar 17, 1:22 AM CDT | Special Weather Statement | ICT | Sumner | 23 min |
| Mar 17, 1:38 AM CDT | Special Weather Statement | ICT | Sumner | 37 min |
| Mar 17, 2:11 AM CDT | Special Weather Statement | ICT | Sedgwick | 34 min |
| Mar 17, 2:54 AM CDT | Special Weather Statement | ICT | Cowley | 51 min |
| Mar 17, 3:37 AM CDT | Special Weather Statement | ICT | Chautauqua | 53 min |
| Mar 17, 4:27 AM CDT | Special Weather Statement | ICT | Labette, Montgomery | 63 min |
| Mar 17, 8:33 AM CDT | River Flood Warning | ICT | Sumner | 27 hr |
| Mar 17, 10:16 AM CDT | River Flood Warning | ICT | Cherokee, Labette | 4 days |
| Mar 17, 10:16 AM CDT | River Flood Warning | ICT | Neosho | 3 days |
| Mar 17, 10:16 AM CDT | River Flood Warning | ICT | Allen, Neosho | 58 hr |
| Mar 17, 10:16 AM CDT | River Flood Warning | ICT | Allen | 39 hr |
| Mar 17, 10:16 AM CDT | River Flood Warning | ICT | Labette, Neosho | 4 days |
| Mar 17, 11:57 AM CDT | River Flood Warning | ICT | Wilson | 20 hr |
| Mar 17, 12:01 PM CDT | River Flood Warning | ICT | Montgomery, Wilson | 4 hr |
| Mar 17, 2:42 PM CDT | Winter Weather Advisory | ICT | Allen, Butler, Chase, Greenwood, Harvey, Marion and 2 more | 12 hr |
| Mar 17, 3:28 PM CDT | Special Weather Statement | ICT | Chautauqua | 32 min |
| Mar 17, 3:29 PM CDT | Special Weather Statement | ICT | Wilson | 46 min |
| Mar 17, 4:21 PM CDT | Special Weather Statement | ICT | Labette | 24 min |
| Mar 17, 4:57 PM CDT | Special Weather Statement | ICT | Butler, Chase, Sedgwick, Sumner | 48 min |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.